Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Albany, NY

April 18, 2004Albany County, Greene County, Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at Apr 18, 2004, 4:05 PM EDT for Albany County, Greene County, Ulster County, New York. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2004, 4:05 PM EDT (20:05 UTC)
Expired
Apr 18, 2004, 5:20 PM EDT
In force
75 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Albany County, NY, Greene County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 37 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:25 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS51 KALY 182005
SVRALY
NYC001-039-111-182120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALBANY COUNTY IN EASTERN NEW YORK
  GREENE COUNTY IN EASTERN NEW YORK
  NORTHERN ULSTER COUNTY IN EASTERN NEW YORK

* UNTIL 520 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTHWEST OF PRATTSVILLE
  TO 22 MILES WEST OF HARDENBURG...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PRATTSVILLE AT 425 PM EDT
  WEST KILL AND LEXINGTON AT 430 PM EDT
  HARDENBURG AT 435 PM EDT
  SHANDAKEN AND WINDHAM AT 440 PM EDT
  OLIVEREA AND OAK HILL AT 445 PM EDT
  RENSSELAERVILLE AND ELKA PARK AT 450 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4195 7462 4202 7479 4217 7444 4220 7452
          4235 7441 4236 7427 4260 7422 4255 7378
          4227 7379 4216 7391 4187 7399

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:15 PM EDT, 50 minutes earlier.

Area forecast discussion, Apr 18, 3:15 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT SUN APR 18 2004

.DISC...POSSIBILITY OF SEVERE CONVECTION MOVING INTO THE SOUTHERN
PART OF THE COUNTY WARNING AREA AFTER 400 PM SO WILL BE BRIEF.

WILL FORECAST SHWRS/TSTMS LIKELY IN A EARLY THIS EVENING PERIOD FOR
ALL ZONES...AND INCLUDE THE POSSIBILITY OF STRONG WINDS AND LARGE
HAIL ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.

AFTER THAT...WILL HAVE CHC POPS THROUGH MIDNIGHT...THEN DRY WEATHER
LATE TONIGHT THRU EARLY MONDAY. AS COLD FRONT MOVES...ANOTHER ROUND
OF SCATTERED SHWRS/TSTMS MONDAY AFTN AND EVENING.

HIGH PRESSURE PRODUCES ABOUT 24 HOURS OF DRY WX THRU SUNRISE
WEDNESDAY...THEN A SERIES OF WAVES WILL AFFECT THE REGION WEDNESDAY
THROUGH FRIDAY NIGHT...AND WILL NEED A CHANCE OF SHOWERS IN THE
FORECAST FOR THIS ENTIRE PERIOD. FRONTAL BOUNDARY MOVES FAR ENOUGH
SOUTH NEXT WEEKEND TO FORECAST DRY WEATHER.

.AVIATION...MCS WILL BE PASSING THRU OUR SOUTHERN ZONES THIS EVENG
WITH POSSIBLE SVR WX FROM SCHOHARIE-GREENE-ULSTER EAST TO SRN
BERKSHIRE AND LITCHFIELD COS. NORTH OF THE MCS MAY EXPECT BRIEF
PERIOD OF IFR DUE TO LOW CIG AND REDUCED VISBY DUE TO PRECIP.  ONCE
THIS MOVES THRU SHOULD GET MVFR IMPROVG OVERNITE TO VFR BY DAYBREAK
MONDAY.

.HYDRO...PRECIP OVR WRN ADKS/UPPR MOHAWK VALLEY MAY CAUSE A SLIGHT
RISE ON MOHAWK RVR. BRIEF HVY RAIN FROM LINE MOVG ACROSS CATSKILLS
WILL CAUSE QUICK RISES ON STREAMS BUT ONLY SLGHT RISES ON RVRS SUCH
AS SCHOHARIE...ESOPUS...OR RONDOUT.  DON/T EXPECT MUCH IMPACT ON
HOUSATONIC.

.ALY...NONE.

MAGLARAS
Hazardous weather outlook, Apr 18, 4:45 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EDT SUN APR 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...POSSIBLY
CONTAINING LARGE HAIL AND DAMAGING WIND GUSTS IN HAMILTON AND
HERKIMER COUNTIES.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WITH THE EXCEPTION OF HAMILTON AND HERKIMER COUNTIES...SPOTTER
ACTIVATION IS NOT EXPECTED TODAY. THERE IS A SLIGHT CHANCE IT WOULD
BE NEEDED LATER TODAY FOR HAMILTON AND HERKIMER COUNTIES.

In the hours before

Local storm report, Apr 18, 12:18 PM EDT, 3 hours 47 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
1217PM     SUN APR 18 2004
#1 0000001 000
AHQT WLSR QHQT QTRF APTS WAPT
01685    FILE 28   SP BATAVIA NY1180100                      APR 18-04
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: GENESEE

LOCATION (INCLUDING TOWN AND NEAREST ROAD): 20/77 DARIEN/PEMBROKE AREA

DATE AND TIME CONDITION STARTED: 11:50AM
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WIND DAMAGE TREES, POWER LINES AND
OUT BUILDINGS

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
(X) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:   0      NUMBER INJURED:   0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
( ) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:  0       NUMBER INJURED:  0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: 50  MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 585 344-6200

AUTH CAPT SCOTT CROSIER
     ACTING TROOP COMMANDER          HARTMAN

OPER - HARTMAN,KATHRYN M              1217
Local storm report, Apr 18, 2:03 PM EDT, 2 hours 2 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0202PM     SUN APR 18 2004
#1 0000001 000
EASO WLSR QHQT QTRF APTS WAPT
00568    FILE 28   SENECA CO SO  NY0490000                   APR 18-04
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: SENECA COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF VARICK/TOWN OF OVID/TOWN OF
JUNIUS
DATE AND TIME CONDITION STARTED: 04-18-2004/1324 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: TOWN OF VARICK - TOWN OF OVID - TOWN OF
JUNIUS

CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: N/A      NUMBER INJURED: N/A

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - CROPS
NUMBER KILLED: N/A      NUMBER INJURED: N/A

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: N/A MPH OR N/AKNOTS
NUMBER KILLED: N/A      NUMBER INJURED: N/A

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: BRIEF HIGH WINDS WITH POWER OUTAGES, SMALL/LARGE TREE AND CROP DAMAGE

AUTH PHONE #: 315 539-9241

AUTH SHERIFF LEO T CONNOLLY                         LEONARD

OPER - LEONARD,JAMES R                1401

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:40 PM EDTSevere Thunderstorm WarningALYSchoharie65 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.